Hail, Otoe
- When
- May 25, 5:07 PM CST
- Where
- Otoe County, 1.57 mi E of Nebraska City
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 40.650, -95.820
Isolated to scattered thunderstorms developed during the late afternoon of the 25th as modified gulf moisture returned north into the middle Missouri River Valley. As moisture returned to the area, instability increased and allowed for the thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated to scattered thunderstorms developed during the late afternoon of the 25th as modified gulf moisture returned north into the middle Missouri River Valley. As moisture returned to the area, instability increased and allowed for the thunderstorm development. The majority of the thunderstorms were non-severe in nature due to the weak atmospheric shear and limited instability, but isolated large hail was observed in southeast Nebraska and southwest Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 25, 1:54 PM CST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 254 PM CDT MON MAY 25 2015 .SHORT TERM...(TONIGHT) ISSUED AT 251 PM CDT MON MAY 25 2015 19Z SURFACE ANALYSIS INDICATED THE SURFACE LOW WAS ALONG THE NE/SD BORDER REGION BETWEEN KONL AND KANW...WITH A STATIONARY FRONT EXTENDING EAST NORTHEAST...AND COLD FRONT EXTENDING SOUTH. SCATTERED CONVECTION HAD DEVELOPED NEAR THE LOW CENTER AND ALONG THE TWO FRONTAL BOUNDARIES. AS THE LOW MOVES ALONG THE SD BORDER THROUGH LATE AFTERNOON...EXPECT CONTINUED DEVELOPMENT TO BEGIN TO MOVE INTO OUR FORECAST AREA FROM THE WEST. INSTABILITY IS NOW APPROACHING 2000 J/KG OF CAPE...HOWEVER WIND SHEAR WILL BE MARGINAL AT 25 TO 35 KNOTS. THERE ALSO IS THE POTENTIAL FOR STORMS TO DEVELOP OUT AHEAD OF THE FRONT IN THE WARM SECTOR THIS EVENING AS ENERGY MOVES UP FROM CENTRAL KANSAS. SLIGHT RISK SEEMS ON TARGET AS A PLUME OF STEEPER MID LEVEL LAPSE RATES MOVES OVER THE REGION. FAVORED WET BULB ZERO HEIGHTS WOULD ALSO BE SUPPORTIVE OF HAIL. LOW LEVEL SHEAR IS EXTREMELY WEAK...BUT DOES INCREASE DURING THE EVENING ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...BUT OVERALL TORNADO THREAT SEEMS LOW. THUS...WILL MAINTAIN 50 TO 70 PERCENT POPS OVERNIGHT WITH SOME SEVERE RISK THROUGH THE EVENING HOURS. .SHORT TERM...(TUESDAY THROUGH WEDNESDAY) ISSUED AT 251 PM CDT MON MAY 25 2015 GOOD MODELS CONSENSUS THAT LARGE SCALE FLOW THIS WEEK WILL AMPLIFY OVER THE WRN CONUS WITH ONLY A FEW MINOR IMPULSES EJECTING OUT OF THE SWRN STATES AND INTO THE CNTRL PLAINS. ON TUESDAY...LINGERING PCPN ACTIVITY OVER THE ERN CWA WILL GRADUALLY DISSIPATE DURING THE AFTN HOURS. OTHERWISE...LOOKING AT HIGHS IN THE LOW TO MID 70S. FOR WEDNESDAY...UPPER LVL SHORTWAVE RIDGE MOVING INTO THE CNTRL PLAINS WILL FINALLY BRING PLEASANT CONDITIONS BACK THE REGION WITH PARTLY CLOUDY SKIES AND TEMPS PUSHING INTO THE UPPER 70S. .LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY) ISSUED AT 251 PM CDT MON MAY 25 2015 SEE LITTLE REASON TO DEVIATE FROM THE GOING FCST AS THE MAIN FEATURES OF INTEREST IN THE EXTENDED PDS IS RELATIVELY SLOW UPPER LVL LONGWAVE TROF CROSSING THE CNTRL CONUS ALONG WITH ATTENDANT COLD FRONT DRIVING DEEP TO THE SOUTH. GIVEN CONFIDENCE IS LOW PINNING DOWN ANY MEANINGFUL POP DETAILS...OPT TO JUST MAINTAIN POPS THRU THE MAJORITY OF THIS WEEK. REGARDING TEMPS...HIGHS THURSDAY AND FRIDAY GENERALLY IN THE MID 70S. RATHER CHILLY CONDITIONS ON TAP THEN NEXT WEEKEND WITH WELL BELOW NORMAL HIGHS MAINLY IN THE 60S. && .AVIATION...(18Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 1215 PM CDT MON MAY 25 2015 VFR CONDITIONS THROUGH MOST OF THE PERIOD. SOUTHWEST WINDS AROUND 12 KNOTS INITIALLY...COULD SEE OCCASIONAL GUSTS UP TO 18 KNOTS THROUGH 00Z. CONVECTIVE DEVELOPMENT SHOULD HOLD OFF UNTIL 23Z AT KOFK...AND NOT UNTIL 02-03Z AT KLNK/KOMA. WILL HAVE ABOUT A 4-5 HOUR WINDOW OF THUNDERSTORM OPPORTUNITY...THEN A SHOWER CHANCE AFTER THAT. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && TONIGHT...DEWALD SHORT TERM...DEE LONG TERM...DEE AVIATION...DEWALD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 426 PM CDT MON MAY 25 2015 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-261130- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 426 PM CDT MON MAY 25 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND TUESDAY ISOLATED THUNDERSTORMS HAD DEVELOPED LATE THIS AFTERNOON OVER EASTERN NEBRASKA AND SOUTHWEST IOWA. ADDITIONAL STORMS ARE POSSIBLE THROUGH THE EVENING AS A FRONT MOVES INTO THE AREA. WHILE WIND SHEAR WILL BE MARGINAL...INSTABILITY WILL BE STRONG. THUS...A FEW OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN HAZARDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE...BUT FLOODING IS NOT EXPECTED. THERE IS A VERY SMALL WINDOW OF OPPORTUNITY FOR ISOLATED TORNADOES IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THIS EVENING. A FEW THUNDERSTORMS COULD LINGER INTO TUESDAY MORNING BEFORE MOVING OUT OF THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY INTERMITTENT CHANCES OF THUNDERSTORMS BEGIN ON WEDNESDAY NIGHT AND CONTINUE THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS POSSIBLE IN PART OF THE AREA THIS EVENING...MAINLY IN SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. FOBERT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
414 PM CDT MON MAY 25 2015
NEZ092-093-252145-
RICHARDSON NE-PAWNEE NE-
414 PM CDT MON MAY 25 2015
...SIGNIFICANT WEATHER ADVISORY FOR RICHARDSON AND SOUTHEASTERN
PAWNEE COUNTIES UNTIL 445 PM CDT...
AT 414 PM CDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS OVER
NORTHEAST KANSAS THAT WERE MOVING NORTHEAST AT 30 MPH.
THESE STORMS COULD AFFECT PARTS OF SOUTHEAST NEBRASKA BY 445 PM CDT.
HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE... FALLS CITY...HUMBOLDT...VERDON...
STELLA...RULO...DU BOIS...DAWSON... SALEM...PRESTON...THE HIGHWAY 75
AND 8 JUNCTION AND CAMP CORNHUSKER.
THIS INCLUDES HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 14.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4026 9602 4019 9549 4016 9543 4013 9542
4012 9539 4008 9539 4006 9542 4004 9541
4003 9540 4003 9536 4000 9531 4000 9608
TIME...MOT...LOC 2112Z 203DEG 25KT 3974 9601
MILLERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 453 PM CDT MON MAY 25 2015 NEZ090>093-252215- NEMAHA NE-RICHARDSON NE-JOHNSON NE-PAWNEE NE- 453 PM CDT MON MAY 25 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHARDSON... SOUTHEASTERN JOHNSON...SOUTHWESTERN NEMAHA AND NORTHEASTERN PAWNEE COUNTIES UNTIL 515 PM CDT... AT 452 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER TABLE ROCK...OR 23 MILES NORTHWEST OF SABETHA...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. OTHER STORMS IN NORTHEAST KANSAS ARE TRACKING NORTHEAST AND MAY MOVE INTO SOUTHEAST NEBRASKA THIS EVENING. LOCATIONS IMPACTED INCLUDE... AUBURN...PAWNEE CITY...HUMBOLDT...TABLE ROCK...STELLA...7 MILES SOUTH OF AUBURN AND 8 MILES SOUTH OF JOHNSON. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 136 IN NEBRASKA NEAR MILE MARKER 226. HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 14 AND 26. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4004 9603 4011 9619 4042 9594 4030 9567 TIME...MOT...LOC 2152Z 219DEG 24KT 4018 9606 MILLER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
538 PM CDT MON MAY 25 2015
NEZ068-090>093-252315-
NEMAHA NE-RICHARDSON NE-JOHNSON NE-PAWNEE NE-OTOE NE-
538 PM CDT MON MAY 25 2015
...SIGNIFICANT WEATHER ADVISORY FOR RICHARDSON...SOUTHEASTERN
JOHNSON...NEMAHA...EASTERN PAWNEE AND SOUTHEASTERN OTOE COUNTIES
UNTIL 615 PM CDT...
AT 537 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HUMBOLDT...OR 20 MILES NORTHWEST OF FALLS CITY...MOVING NORTHEAST AT
25 MPH. OTHER STORMS WERE SCATTERED OVER SOUTHEAST NEBRASKA AND
NORTHEAST KANSAS. MOST STORMS WERE TRACKING NORTHEAST.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FALLS CITY...AUBURN...PAWNEE CITY...HUMBOLDT...PERU...JOHNSON...TABLE
ROCK...VERDON...SUMMERFIELD...STELLA...SHUBERT...RULO...NEMAHA...DU
BOIS...DAWSON...BROWNVILLE...SALEM...BROCK...ELK CREEK AND JULIAN.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 217 AND 240.
HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 45.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTHEASTERN NEBRASKA.
LAT...LON 4000 9636 4065 9588 4058 9577 4053 9576
4052 9571 4054 9570 4052 9566 4051 9570
4047 9569 4043 9564 4041 9566 4034 9562
4031 9566 4030 9556 4026 9555 4024 9547
4018 9548 4012 9539 4004 9541 4000 9531
TIME...MOT...LOC 2237Z 216DEG 23KT 4021 9594
MILLERThe Omaha radar (KOAX), 88 km away, was scanning. The volume nearest the first event began at 23:08 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567872, 567894, 567937.